ZocdocAnswersI drank alcohol while taking Meloxicam. Did I cause severe damage to my liver, stomach, or should I be fine?

Question

I drank alcohol while taking Meloxicam. Did I cause severe damage to my liver, stomach, or should I be fine?

I somehow overlooked the part about alcohol on the bottle of Meloxicam that I have been taking. I had 4 beers the 1st night of taking it, 2 on the 2nd, 6 on the 3rd, 0 on the 4th, 1 glass of wine on the 5th, and two beers on the 6th night of using it. Did I mostly likely cause severe damage to my liver or stomach, or should I be fine?

Answer

Meloxicam is a non-steroidal anti-inflammatory drugs that is often used for pain due to osteoarthritis. This type of drug has the same side effects and potential adverse reactions has many other non-steroidal anti-inflammatory drugs such as ibuprofen and naproxen. The side effects of these drugs include stomach ulcers, gastritis which is also inflammation of the stomach, and kidney damage. The best thing to do is to speak with your doctor about your concern. Generally speaking, alcohol can certainly exacerbate these problems but we do not ask patients to completely abstain from alcohol when they are on these medications. If you were my patient, I would advise you to limit your alcohol intake and perhaps cease consuming alcohol if you had a history of a stomach ulcer. In addition, I would not prescribe this medication to you if you had a history of chronic kidney disease. It is not possible to tell whether you did any damage to your stomach in this way, but nothing in your question indicates that this happened. While alcohol certainly can damage the liver, the nonsteroidal anti-inflammatory drugs are not known to do this in any major way. Again, I would suggest that you schedule an appointment with your primary care physician. The two of you can discussion your medication list and also your alcohol consumption. If there are any reasons why you should stop drinking your doctor will indicate that at this meeting.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.